Indiana, 2018Flash Flooding and Flood in Indiana, September 7, 2018
September 7, 2018 · NWS IND · 4 events in 4 counties and zones
The remnants of Tropical Storm Gordon interacted with a surface front to produce widespread heavy rain across much of central Indiana. The moisture content of the atmosphere was very high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Gordon interacted with a surface front to produce widespread heavy rain across much of central Indiana. The moisture content of the atmosphere was very high. Precipitable water, a measure of moisture content in the atmosphere, is normally around 1 inch for early September in Indiana. Precipitable water amounts approached 2 inches for parts of the area on September 8th. Heavy rainfall of 1 to 4 inches fell on the 7th of September, while the 72-hour total rainfall amounts ending the morning of September 9th came in between 4 and 6 inches were common with some locally higher amounts. This caused some flash flooding to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 7, 9:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 7, 9:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1045 AM EDT Fri Sep 7 2018
.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.
&&
.SYNOPSIS...
Issued at 238 AM EDT Fri Sep 7 2018
The remnants of Gordon will lift northeast across central Indiana
Saturday night and Sunday. This will result in widespread showers
and thunderstorms with heavy rain and flooding expected for the
weekend. After that, high pressure will bring mostly dry weather to
the area next week.
Temperatures will be below normal this weekend and return to near
normal by the middle of next week.
&&
.NEAR TERM /Rest of Today/...
Issued at 1045 AM EDT Fri Sep 7 2018
Rain with embedded thunder has largely focused over the northern
half of central Indiana so far this morning...with multiple areas
having already received 1-2 inches of rain. Under thick clouds
temperatures ranged from the upper 60s to mid 70s as of 1430Z.
Expect rain and storms to continue to generate and eventually
encompass more of the forecast area to the south as we head into
the afternoon with a continued influx of rich tropical moisture
into the Ohio Valley. Model soundings show a saturated airmass up
to at least 15kft with an exceptionally high freezing level near
14kft. That would also ensure that warm rain processes are in play
not just for any convection today but into the weekend as the
remnants of Gordon arrive.
Have bumped up pops across the board for the afternoon with cat
pops now north of I-70. Rainfall could easily be up to 2 inches if
not higher in spots today...simply priming the ground for the more
substantial flooding and heavy rain concerns over the weekend.
Lowered high temps a few degrees as well today. Do not see much
movement in temperatures from current readings considering rain
and cloud cover.
Zone and grid updates out.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 238 AM EDT Fri Sep 7 2018
Models and ensembles are in good agreement that the remnants of
Gordon will produce widespread heavy rain and thunderstorms over
central Indiana this weekend with the highest QPF Saturday and
Saturday night. That said, the 12z ECMWF looked too quick to move
the center of Gordon through the area and looks to be too far north
with the axis of highest QPF. Prefer a non-Euro model and ensemble
blend. Likely to categorical blend PoPs also looks through Sunday
with lingering small chance PoPs by Sunday night as the system
departs to the east. The instability progs do not support much in
the way of lightning, but still it can not be ruled out most
periods.
Latest WPC Day 1 through Day 5 QPF paints a widespread 3 to 6 inch
storm total QPF which looks reasonable and lends high confidence in
the Flash Flood Watch Saturday through Sunday.
With the widespread cloud cover and showers, good confidence in the
well below normal blend. Northern sections may not see 70 degrees
Saturday and Sunday.
&&
.LONG TERM /Monday through Friday/...
Issued at 315 AM EDT Fri Sep 7 2018
The long term portion of the forecast looks largely dry, which
will be welcome after a weekend of potentially flooding rains.
Models are in general agreement that the remnants of Gordon will
be rapidly exiting the area and thus will go dry on Monday. The
GFS does produce precipitation over portions of the area, but
forecast profiles show a substantial midlevel subsidence inversion
which would suggest this is overdone.
Models agree in an overall pattern of high pressure aloft with a
displacement of the prevailing westerlies to the north. GFS
produces a suspicious Rex block pattern that is both positionally
and climatologically out of place, and will generally discount
that for this package and remove the low pops it produces mid to
late week.
Temperatures should begin the period below normal and steadily
climb back to near or slightly above normals by mid to late week.
&&
.AVIATION /Discussion for the 071500Z TAF Update/...
Issued at 1045 AM EDT Fri Sep 7 2018
Seeing IFR ceilings already at KIND and KLAF and have inserted for
the next few hours. Expect restrictions all day...gradually
getting worse tonight.
12Z discussion follows.
SREF, GFS LAMP and trends suggest mostly MVFR conditions in showers
from the remnants of Gordon. However, there could be a brief period
through around 14z with IFR conditions. Also, would not rule out
brief VFR after 16z.
Winds will generally be east and northeast to 10 knots.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday morning through Sunday evening
for INZ021-028>031-035>049-051>057-060>065-067>072.
&&
SYNOPSIS...MK
NEAR TERM...Ryan
SHORT TERM...MK
LONG TERM...Nield
AVIATION...MK/Ryan
Hazardous weather outlook, Sep 7, 3:49 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
449 AM EDT Fri Sep 7 2018
INZ021-028>031-035>049-051>057-060>065-067>072-080900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
449 AM EDT Fri Sep 7 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Showers are likely with embedded thunderstorms.
Hazards: Lightning, heavy rain, flooding.
Timing: Through tonight.
Discussion: A nearby front and the increasing influence of tropical
remnants will produce showers and thunderstorms today and tonight,
which may produce heavy rain and flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Outlook: Heavy rainfall amounts are expected through Sunday, which
could lead to flash flooding this weekend. River flooding will likely
develop along some rivers by early next week, with significant
flooding possible.
Thunderstorm activity is possible at times through Sunday. Severe
storms are not expected at this time.
Discussion: A stalled out front combined with the remnants of
Tropical Storm Gordon will bring rain to central Indiana late this
week into the weekend. Heavy rain is likely which could cause
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any observed
flooding through the weekend.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Flash Flood, Delaware
- When
- September 7, 11:00 AM EST to 1:30 PM EST
- Where
- Delaware County, 1.5 mi NNW of Muncie to 1.51 mi NNW of Muncie
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.200, -85.410
There were numerous reports of flash flooding across Muncie due to heavy rainfall.
Flash Flood, Randolph
- When
- September 7, 12:35 PM EST to 3:00 PM EST
- Where
- Randolph County, 0.19 mi ESE of Lynn to 0.2 mi ESE of Lynn
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.049, -84.947
Water was reported to be over the road in spots in Lynn due to heavy rainfall.
Flash Flood, Martin
- When
- September 7, 2:45 PM EST to 4:15 PM EST
- Where
- Martin County, 0.41 mi NW of Lacy to 0.42 mi WNW of Lacy
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.634, -86.776
Several small roads had water flowing over them in and around the city of Lacy due to heavy rainfall.
Flood, Marion
- When
- September 7, 4:30 PM EST to 6:30 PM EST
- Where
- Marion County, 2.07 mi S of Indianapolis to 1.66 mi SSE of Indianapolis
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 39.750, -86.150
Standing water was observed over portions of the south split of Interstate 65 and 70 due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 7 to 9, 20183 deaths · 2 events
- Flooding and Heavy Rain in West Virginia, September 7 to 10, 20181 death · $22,000 · 14 events
- Flooding and Heavy Rain in Pennsylvania, September 7 to 10, 2018$166,000 · 64 events
- Flood in Iowa, September 7 to 9, 2018$350,000 · 1 event
- Flash Flooding in Texas, September 7, 2018$203,000 · 12 events
- Tornado and Flash Flooding in Indiana, September 7 to 8, 2018$97,000 · EF0 · 11 events
- Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018$50,000 · 2 events
- Heavy Rain in Ohio, September 7 to 10, 201815 events
- Flash Flood and Flooding in Maryland, September 7, 20188 events
- Flash Flood and Flooding in Ohio, September 7, 2018$1,000 · 7 events
- Flash Flooding and Damaging Wind in New Jersey, September 7, 201850 kt wind · 7 events
- Flash Flooding in Illinois, September 7 to 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787322, 787789, 787806, 787813.